Kaldorian Assumptions and Endogenous Fluctuations in the Dynamic Fixed-Price IS-LM Model

  • Giovanni Bella
  • Paolo Mattana
  • Beatrice VenturiEmail author
Part of the New Economic Windows book series (NEW)


With the aim of better understanding the conditions which determine endogenous fluctuations at business cycle frequencies, recent literature has revived interest in the Schinasi’s variant of the dynamic, intermediate-run, IS-LM model (Schinasi 1981, 1982). Results, however, remain confined to Kaldorian-type economies, namely to those economies which present a greater-than-unity marginal propensity to spend out of income. This paper contributes to the debate by showing that, in the case of a negative interest rate sensitivity of savings, stable endogenous cycles can actually emerge as equilibrium solutions of the model also in the case of non Kaldorian-type economies. To this end, we combine the instruments of the global analysis, specifically the homoclinic bifurcation Theorem of Kopell and Howard (1975), with numerical methods.


Multiple steady states Homoclinic bifurcation Oscillating solutions 

JEL classification

C61 C62 E32 


  1. Abrar, M.: The interest elasticity of saving and the functional form of the utility function. South. Econ. J. 55, 594–600 (1989)CrossRefGoogle Scholar
  2. Azariadis, C., Guesnerie, R.: Sunspot and cycles. Rev. Econ. Stud. 53, 725–736 (1986)CrossRefGoogle Scholar
  3. Benhabib, J., Nishimura, K., Shigoka, T.: Bifurcation and sunspots in the continuous time equilibrium model with capacity utilization. Int. J. Econo. Theory 4, 337–355 (2008)CrossRefGoogle Scholar
  4. Benhabib, J., Schmitt-Grohé, S., Uribe, M.: The perils of taylor rules. J. Econ. Theory 96, 40–69 (2001)CrossRefGoogle Scholar
  5. Bullard, J.B.: A two-headed dragon for monetary policy. Bus. Econo. 44, 73–79 (2009)CrossRefGoogle Scholar
  6. Bullard, J.B., Russel, S.H.: An empirically plausible model of low real interest rates and unbaked government debt. J. Monet. Econ. 44, 477–508 (1999)CrossRefGoogle Scholar
  7. Cai, J.: Hopf bifurcation in the is-lm business cycle model with time delay. Electronic J. Diff. Equat. 15, 1–6 (2005)Google Scholar
  8. De Cesare, L., Sportelli, M.: A dynamic is-lm model with delayed taxation revenues. Chaos Solitons Fractals 25, 233–244 (2005)CrossRefGoogle Scholar
  9. Fanti, L., Manfredi, P.: Chaotic business cycles and fiscal policy: an is-lm model with distributed tax collection lags. Chaos Solitons Fractals 32, 736–744 (2007)CrossRefGoogle Scholar
  10. Gandolfo, G.: Economic Dynamics. Springer, Berlin (1997)CrossRefGoogle Scholar
  11. Grandmond, J.M.: On endogenous business cycles. Econometrica 53, 995–1046 (1985)CrossRefGoogle Scholar
  12. Kaldor, N.: A model of the trade cycle. Econ. J. 50, 78–92 (1940)CrossRefGoogle Scholar
  13. Kopell, N., Howard, L.N.: Bifurcations and trajectories joining critical points. Adv. Math. 18, 306–358 (1975)Google Scholar
  14. Makovinyiova, K.: On the existence and stability of business cycles in a dynamic model of a closed economy. Nonlinear Anal. Real World Appl. 12, 1213–1222 (2011)CrossRefGoogle Scholar
  15. Mattana, P., Nishimura, K., Shigoka, T.: Homoclinic bifurcation and global indeterminacy of equilibrium in a two-sector endogenous growth model. Int. J. Econ. Theory 5, 1–23 (2009)CrossRefGoogle Scholar
  16. Neamtu, M., Opris, D., Chilarescu, C.: Hopf bifurcation in a dynamic is-lm model with time delay. Chaos Solitons Fractals 34, 519–530 (2007)CrossRefGoogle Scholar
  17. Neri, U., Venturi, B.: Stability and bifurcations in is-lm economic models. Int. Rev. Econ. 54, 53–65 (2007)CrossRefGoogle Scholar
  18. Sasakura, K.: On the dynamic behavior of schinasi’s business cycle model. J. Macroecon. 16, 423–444 (1994)CrossRefGoogle Scholar
  19. Schinasi, G.J.: A nonlinear dynamic model of short run fluctuations. Rev. Econ. Stud. 48, 649–653 (1981)CrossRefGoogle Scholar
  20. Schinasi, G.J.: Fluctuations in a dynamic, intermediate-run is-lm model: applications of the poincaré-bendixon theorem. J. Econ. Theory 28, 369–375 (1982)CrossRefGoogle Scholar
  21. Zimka, R.: Existence of Hopf bifurcation in IS-LM model depending on more-dimensional parameter. In: Proceedings of International Scientific Conference on Mathematics, pp. 176–182. Herlany, Slovak Republic (1999)Google Scholar

Copyright information

© Springer International Publishing Switzerland 2014

Authors and Affiliations

  • Giovanni Bella
    • 1
  • Paolo Mattana
    • 1
  • Beatrice Venturi
    • 1
    Email author
  1. 1.Department of EconomicsUniversity of CagliariCagliariItaly

Personalised recommendations